Format

Send to

Choose Destination
See comment in PubMed Commons below
Scand J Clin Lab Invest. 2008;68(8):759-66. doi: 10.1080/00365510802233442.

Reduced bone mass and increased bone turnover in postmenopausal women with epilepsy using antiepileptic drug monotherapy.

Author information

1
Department of Neurology, Division for Clinical Neuroscience, Section for Adult Epileptology, Rikshospitalet University Hospital, Oslo, Norway.

Abstract

OBJECTIVES:

The aims of this study were to assess the occurrence of osteoporosis and fracture rate in Norwegian postmenopausal women with epilepsy using antiepileptic drugs (AEDs), and to investigate how AEDs may affect bone health.

MATERIAL AND METHODS:

Twenty-six female patients receiving AED monotherapy and 26 individually matched healthy controls answered questions about their general health, lifestyle and previous fractures. For both groups, bone mineral density (BMD) was measured by DEXA, and serum samples were analysed for biochemical bone turnover markers and haematological parameters.

RESULTS:

The patients, particularly those treated with enzyme-inducing AEDs, had significantly lower BMD than the controls. Additionally, 62 % of the women with epilepsy had osteoporotic T-values in one or more regions, compared with 27 % in the control group. There was a non-significant tendency towards an increased fracture rate among the patients. Markers for bone formation (ALP, bALP, osteocalcin) and bone resorption (Crosslaps) were elevated in the patient group compared with the controls.

CONCLUSIONS:

Compared with the healthy controls, we found an increased occurrence of osteoporosis, probably due to increased bone turnover, among Norwegian postmenopausal women with epilepsy undergoing AED monotherapy, which may render these women especially vulnerable to fractures.

PMID:
18618370
DOI:
10.1080/00365510802233442
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Taylor & Francis
    Loading ...
    Support Center